Format

Send to

Choose Destination
See comment in PubMed Commons below
J Neurol Neurosurg Psychiatry. 1998 May;64(5):680-2.

Hyperammonaemic encephalopathy after initiation of valproate therapy in unrecognised ornithine transcarbamylase deficiency.

Author information

1
Department of Neurology, University Hospital Eppendorf, Hamburg, Germany.

Abstract

Ornithine transcarbamylase deficiency is an X linked disorder and the most common inherited cause of hyperammonaemia. Fluctuating concentrations of ammonia, glutamine, and other excitotoxic amino acids result in a chronic or episodically recurring encephalopathy. A heterozygous female patient first presented with protein intolerance, attacks of vomiting, and signs of mental retardation in early childhood. At the age of 16 complex partial seizures occurred which were treated with sodium valproate. Seven days after initiation of valproate therapy, she developed severe hyperammonaemic encephalopathy with deep somnolence. The maximum concentration of ammonia was 480 micromol/l. After withdrawal of valproate, three cycles of plasma dialysis, and initiation of a specific therapy for the inborn metabolic disease, ammonia concentrations fell to normal values. The patient remitted, returning to her premorbid state. Valproate can cause high concentrations of ammonia in serum in patients with normal urea cycle enzymes and may worsen a pre-existing hyperammonaemia caused by an enzymatic defect of the urea cycle. Sufficient diagnostic tests for the detection of metabolic disorders must be performed before prescribing valproate for patients with a history of encephalopathy.

PMID:
9598692
PMCID:
PMC2170080
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center